Any vitamin, nutrient, mineral or supplement taken in excess can lead to dire negative consequences. You can tell if you are taking too many supplements if you are experiencing negative side effects that include blurred vision and dry. Because all supplements contain different ingredients in varying concentrations, it can be very easy to overdose if you are taking too many supplements.
Use this supplement finder to get the inside scoop on popular brands!
You can take supplements in multiple forms. Taking a multivitamin and drinking a propriety blend of herbs will not cause you to overdose.
On the other hand, if you are consuming a supplement that contains most of the nutrients that you need, you need to be careful about other products that you take. Getting the daily recommended amount of vitamins is important for maintaining health, but when you consume too much, you put your internal organs at risk.
What are the signs you are taking too many supplements?
For every supplement that you take, there is likely a list of potential side effects. Taking too much niacin can lead to permanent liver damage. Although you may not be able to tell at first, you will eventually notice that your body is not functioning the way that it should.
The easiest way to tell if you are taking any supplements is to simply confirm that you are not taking too high of a dose of any nutrient, mineral or vitamin. Remember that you will also get at least some of the nutrients that you need from food, so you should actually try to take the minimum amount of supplements recommended.
Can expired supplements hurt you?
When a person owns a multitude of supplements, not all of them can be consumed before expiring. Pills that are beyond the expiration date should never be taken, especially if they contain ingredients that can become moldy. Supplement drinks should also be avoided if they are expired.
For the most part, taking an expired supplement is more likely to be a waste of time than a potential threat. You may experience a stomachache, but in most cases, expired supplements are not a serious health risk. To be safe, check all of your supplements daily to ensure that they are within the expiration date.
What can happen to you if you take too many supplements?
Although supplement overdose is common, serious health conditions are rare. Usually, when a person takes too many supplements, he or she will notice issues within a few days.
Just as your body will respond when you suddenly stop taking supplements, your body will react when you ingest too much. Mildly uncomfortable side effects like constipation, muscle spasms and profuse sweating will likely occur. At this point, you should discontinue taking all of your supplements until you can schedule an appointment with your doctor.
When too many supplements are taken for an extended period of time, your heart, liver, kidneys, reproductive system and lungs can become damaged. Because some vitamins can be stored in the body for months at a time, you can continue to feel the side effects long after you discontinue the use of your supplements. This is sometimes referred to as vitamin poisoning.
While the Mayo Clinic usually covers withdrawal from prescription and illegal drugs, some people can start to feel poorly when they stop taking their supplements. Problems with sleep, increased appetite and even depression can occur when you no longer take supplements. Withdrawal symptoms can appear whether you were taking too many supplements or not.
Should you talk to a doctor if you were taking too many supplements?
It is always recommended that you meet with your doctor if you have any concerns about your health. If you accidentally took too many supplements for a few days, you may not need to arrange to consult with your doctor right away.
However, anyone that is experiencing serious side effects associated with supplement overdose should go to an emergency room at once. Testing can be conducted and necessary medical procedures can be performed if your life is at risk.
Remember that supplements also include protein shakes, diet pills and herbs designed to improve sexual performance. The nutritional supplements you are taking have not been approved by the FDA.
Supplements may have questionable ingredients in them. Any supplement that has not been thoroughly tested by respected medical associations can cause a host of unknown side effects to occur.
Try the fitness report card now to get a better idea of your overall health- it’s free!